How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Mental Health
Satisfied Customers: 8683
Experience:  Doctor of Medicine
Type Your Mental Health Question Here...
Dr. SH is online now
A new question is answered every 9 seconds

Tried to taper off 2 mg of ativan within a month. Finally

Customer Question

Tried to taper off 2 mg of ativan within a month. Finally stopped taking for the past 2 weeks withdrawals were horrible. Started to take ativan again to begin a slower taper but doesnt work past 1-2 hours...broken up 2 mg throughtout the day. the waves of anxiety keep coming back stronger. Why and will it end?
Submitted: 3 months ago.
Category: Mental Health
Expert:  Dr. SH replied 3 months ago.

Thank you for your question.

I am sorry to hear about your situation.

It is, at times, very tough to get off medications like ativan as your body and brain has become dependant on it.

The best thing to do would be to reduce the dose as slowly as you possibly can by reducing the dose 5-10% each week.

You can do that by using pill cutters that are available in the market or by the juice method whereby you dissolve the tablet in juice or liquid and then discard 5-10% of it and increase that every week.

Ideally speaking this should all be done under the guidance of your psychiatrist who are well-versed in this.

This session is open for any further questions that you may have.
I would appreciate it if you rate me by clicking on one of the rating options at your end on the top right hand corner as that is the only way we, the experts, are credited on here for helping you out.
Kindest regards

Customer: replied 3 months ago.
i understand a new taper but since restarting ativan, why are anxiety waves more severe? Seems ativan doesnt help relieve them. Does the body need to get used to ativan again? Will the waves stop?
Expert:  Dr. SH replied 3 months ago.

Are you on any other medications for your anxiety like lexapro?

Customer: replied 3 months ago.
Just remeron to help with sleep. Thinking of going back to effexor...beens a few years since i took and ssri burn my stomach. Tried a few with no luck. Wonder if starting effexor will replace the need for ativan and also stop the waves i have had since withdrawals started and didn't stop once ativan was reinstated.
Expert:  Dr. SH replied 3 months ago.

Remeron is not only to help with your sleep but is also a medication that is supposed to help with your anxiety as well as it is an antidepressant and anxiolytic.

Effexor, if it worked previously, may work much better for you.

Customer: replied 3 months ago.
What about the anxiety waves not going away?
Expert:  Dr. SH replied 3 months ago.

You need a medication to help such as lexapro or changing remeron to something else to help with your anxiety waves.

Expert:  Dr. SH replied 3 months ago.

I would strongly recommend that you be seen by a psychiatrist to help with your symptoms if you are not doing that already.

Expert:  Dr. SH replied 3 months ago.

Are you with me?

Related Mental Health Questions